News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: prozac perscription and suicidal thoughts?


 Inthe10s - Tue May 20, 2008 5:20 pm

Hello, i have just recentley been perscribed prozac for mild depression, and anxitey. I am only 20 years old and i was reading about how the drug may "increase" suicidal thoughts or acts in younger paitents. I have NEVER EVER even thought of suicide or harming myself in any way, but with that being a known side effect just terrifies me. Is that a warning for people currentley suffering from suicidal thoughs, or can it actually become a symptom that i have never felt before?
 Dr. E. Seigle - Mon Jun 09, 2008 10:32 pm

Hi in the 10s,

Not only Prozac, but nearly all of the similar, "SSRI" antidepressants, have been thought to occasionally lead to suicidal thinking in depressed individuals; this was most recently publicized in the treatment of adolescents. There is some controversy about this, in that its frequency is thought to be rather unusual, and that the rarity of this side effect warrants monitoring, but does not argue against the benefits of the use of these medications. Some think that the side effect of the SSRIs of feeling agitated, (known as "akathisia"), may lead to some suicidal thoughts in some.

The bottom line is that on one hand, no medication affecting the brain and one's mood should be taken without a doctor's careful monitoring, including for the rare occurence of suicidal thoughts as a side effect, depressed individuals can reap significant benefits from the SSRi anti-depressants, and should not have them withheld due to the fear of this rather unusual side effect.

If you depression is only mild to moderate, psychotherapy is as effective as medication, so you may want to consider this. Good luck!

-E. Seigle MD

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here